Thrombin generation after the abrupt cessation of intravenous unfractionated heparin among patients with acute coronary syndromes: Potential mechanisms for heightened prothrombotic potential
OBJECTIVES: The purpose of this study was to determine the mechanistic basis for thrombin generation and increased prothrombotic potential after the abrupt cessation of intravenous (IV) unfractionated heparin among patients with acute coronary syndromes. BACKGROUND: A 'rebound' increase in prothrombotic potential has been observed biochemically and clinically after the abrupt cessation of unfractionated heparin (UFH) among patients with acute coronary syndromes. Although the mechanism is unknown, tissue factor and the extrinsic coagulation cascade, both operative in atherosclerotic vascular disease and arterial thrombosis, are thought to be centrally involved. METHODS: In a single-center, pilot study, 30 patients with either unstable angina or non-ST segment elevation myocardial infarction who had received a continuous IV infusion of UFH for 48 h were randomly assigned to: 1) abrupt cessation, 2) IV weaning over 12 h or 3) subcutaneous weaning over 12 h. RESULTS: Thrombin generation (prothrombin fragment 1.2) was evident within 1 h of UFH cessation, increased progressively (by nearly two-fold) at 24 h (p = 0.002) and correlated inversely with tissue factor pathway inhibitor concentration (r = -0.61). Thrombin generation was greatest among patients randomized to abrupt cessation (1.6-fold increase at 24 h) and least in those with IV weaning. CONCLUSIONS: Thrombin generation after the abrupt cessation of UFH may represent a drug-induced impairment of physiologic vascular thromboresistance in response to locally generated tissue factor. A dosing strategy of abbreviated IV weaning attenuates but does not prevent heparin rebound among patients with acute coronary syndromes.
Becker, RC; Spencer, FA; Li, Y; Ball, SP; Ma, Y; Hurley, T; Hebert, J
Volume / Issue
Start / End Page
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)